Texas, 2016

Hail and Damaging Winds in Texas, April 18 to 19, 2016

April 18 to 19, 2016 · NWS BRO · 8 events in 1 county or zone

A broken line of thunderstorms marched across the Rio Grande Valley through the late afternoon and evening hours and combined with other development across Nuevo Leon and Tamaulipas, Mexico to form a convective system. This initially stabilized the atmosphere and held back development.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A broken line of thunderstorms marched across the Rio Grande Valley through the late afternoon and evening hours and combined with other development across Nuevo Leon and Tamaulipas, Mexico to form a convective system. This initially stabilized the atmosphere and held back development. However, the continued flow from the east/northeast ran into northward moving boundaries from storms in Tamaulipas/Nuevo Leon to form a severe storm over Port Isabel and South Padre Island, with the first report of large hail at 745 pm LST. Soon after, outflow from this storm would link up with others from the Mexico storms and a small but potent local convective system soon formed between Harlingen and Brownsville. Downburst winds, reached 58 mph at KHRL and knocked down a number of power lines, blew some shingles off one apartment complex, and blew off at least one poorly fastened carport on the east side of Harlingen. Strong winds from the south, once again, due to the sharp difference in high and low pressure within the region propagated through the Lower Rio Grande Valley, producing a 60 mph gust at KHRL just after 12 am LST on the 19th and causing additional damage to at least one tin roof (Bass Boulevard, west side) and at least one fence in town. Additional minor damage may have occurred in Brownsville during the same period, as the peak wind at KBRO reached 54 mph at 1255 am LST on the 19th. In addition intense rains dropped generally 2 to 4 inches in Brownsville, with several known poor drainage intersections seeing nuisance flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 18, 5:30 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 18, 5:30 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 PM CDT MON APR 18 2016

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...STRONG TO SEVERE THUNDERSTORMS ARE DEVELOPING OVER
CENTRAL DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY...MOST NEAR
MFE...WHILE BRO AND HRL ARE SO FAR TROUBLE-FREE. THE CONVECTION
TREND HAS BEEN BUILT INTO THE CURRENT SUITE OF TAFS...WITH THE
ACTIVITY LIKELY TO AFFECT THE AERODROMES DURING THE OVERNIGHT
HOURS. TOMORROW...VFR CONDITIONS SHOULD PREVAIL WITH DRIER
CONDITIONS DUE TO THE ATMOSPHERE BEING WORKED OVER BY SHOWERS
AND THUNDERSTORMS MONDAY NIGHT.
&&

.PREV DISCUSSION... /ISSUED 309 PM CDT MON APR 18 2016/

SHORT TERM  /TONIGHT THROUGH TUESDAY NIGHT/...OH TO HAVE A CRYSTAL
BALL TO SEE EXACTLY HOW SMALL SCALE FEATURES WILL EVOLVE FROM
LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. SUCH A CRYSTAL
BALL WOULD SHED LIGHT ON SO MANY MODEL DIFFICULTIES IN RESOLVING
ONGOING AND EXPECTED CONVECTIVE DEVELOPMENT AS WE MOVE ALONG. WHEN
FACED WITH THE NEAR IMPOSSIBILITY OF SPECIFIC MESOSCALE
DEVELOPMENT...THE BEST ANSWER ISN'T TO PUNT BUT RATHER GO WITH THE
MOST LOGICAL SOLUTION BASED ON SIMILAR PRIOR EVENTS AND THE BIGGER
PICTURE.

BEFORE DOING THIS...A DISCUSSION OF THE GFS AND RECENTLY ARRIVED
ECMWF...AS WELL AS THE HIGH RES RAPID REFRESH. FIRST...THE ECMWF IS
HIGHLY POLLUTED WITH CONVECTIVE FEEDBACK FROM UPSTREAM EVENTS IN
CENTRAL AND SOUTHEAST TEXAS...FORECASTING A PHANTOM 0.75" IN
SOUTHEAST WEBB COUNTY *BY 18Z TODAY* WHEN NOTHING BUT CLOUDS AND A
FEW SPRINKLES HAS BEEN THE STORY.  BY 00Z...JUST A FEW HOURS FROM
NOW...IT PLOPS NEARLY 3 INCHES OVER THE JIM HOGG/EASTERN ZAPATA
RANCHLANDS.  WHILE A SINGLE STRONG CELL COULD DO THIS...THERE'S VERY
LITTLE SKILL AND ONLY THE PASSAGE OF A FAST MOVING MESO-VORT CENTER
TO MAKE THE CASE.  BY 00Z...SAID SPEED MAX IS ON THE LOWER TEXAS
COAST AND BY 06Z LINKED UP WITH AN MCS THAT DEVELOPS IN NUEVO
LEON/TAMAULIPAS AND WELL SOUTH OF THE REGION.  THE GFS ISN'T MUCH
BETTER...WITH A CONVECTIVE BOMB BY NOW ACROSS THE COASTAL BEND WITH
THE REALITY JUST THE ONSET OF SCATTERED ACTION ALONG THE WAVY
BOUNDARY.  THEREAFTER...A SIMILAR BLOSSOMING TO LAST NIGHT IS SEEN
AT 00Z ACROSS EASTERN NUEVO LEON WHICH IS SUPPORTED BY A NICE BAND
OF 250 MB DIVERGENCE AND CONTINUED DIFFLUENCE...ALBEIT WEAK. THAT
BLOB BECOMES THE EASTERN TAMAULIPAS MCS BY 06Z WHICH MATCHES THE
ECMWF AT THAT POINT.

WITH EACH MODEL...THE VALLEY SEEMS TO MISS THE ACTION OVERNIGHT.
ONLY THE HIGH-RES RAPID REFRESH HAS SOME CLIMATOLOGICAL LOGIC AT
THIS POINT WITH AT LEAST SOME CLUSTERING...DISORGANIZED ON RECENT
RUNS...OF THUNDERSTORMS ACROSS PARTS OF THE RANCHLANDS DURING THE
EARLY TO MID EVENING.  THEN...EVEN THEY "LOSE" THE ACTION BEFORE
MIDNIGHT...BUT IS THIS REALISTIC?

SO...USING LITTLE MORE THAN CLIMO ANALOGS...HAVE KEPT RAIN CHANCES
MINIMAL TO NONE FOR THE LOWER AND PARTS OF THE MID VALLEY THROUGH
SUNSET AS STABILIZED ATMOSPHERE AND RESURGENCE OF SOUTHEAST SYNOPTIC
WINDS WILL TEND TO KEEP DIFFERENTIAL DIABATIC HEATING BOUNDARY
ACROSS THE SH 285/SH 16 AREA AND POINTS NORTH THROUGH THE AFTERNOON.
INITIAL STORM MOTION FROM SOUTHWEST TO NORTHEAST ACROSS THE SOUTH
TEXAS BRUSH COUNTRY AND COASTAL BEND AUGUR WELL FOR LOWER CHANCES IN
THE VALLEY AS WELL.

BY SUNSET...EXPECT AN ARC OF CONVECTION TO FIRE ALONG/EAST OF THE
SIERRA MADRE TOWARD EASTERN NUEVO LEON AND NORTHERN TAMAULIPAS. SOME
OF THIS WILL SURVIVE OR DEVELOP INTO STARR/ZAPATA/SOUTHERN JIM HOGG
AND POSSIBLY REACH INTO BROOKS AND HIDALGO.  WITH ALL MODELS AND
THIS MORNING'S PRECURSOR GIVING CONFIDENCE IN A MEXICAN MCS VS. AN
RGV ONE OVERNIGHT...THE BETTER ACTION MAY WELL SHIFT ON AN
ORTHOGONAL EAST-SOUTHEAST MOTION TOWARD MIDNIGHT. THAT SAID...CAN'T
COMPLETELY RULE OUT THE POTENTIAL FOR PART OF AN MCS TO DEVELOP OVER
THE RGV...SO HAVE RETAINED THE "CHANCE" POPS BUT ADDED SEVERE
WORDING BASED ON SPC GUIDANCE...RECENT MESOSCALE DISCUSSION...AND
LOCAL GRAPHICS. WAIT AND SEE IS THE BUZZWORD AT THIS POINT.  WOULD
NOT SURPRISE TO SEE ANOTHER WAKE LOW AND SOUTHERLY WIND GUSTS TO 40-
50 MPH FROM ACTION TO OUR SOUTH AT THE VERY LEAST DURING THE 11 PM
TO 4 AM TIME FRAME.

BEYOND TONIGHT...ASSUMING ATMOSPHERE IS "WORKED OVER" FROM WHATEVER
HAPPENS OVERNIGHT EXPECT A PERIOD OF QUIET THROUGH THE EARLY
AFTERNOON TUESDAY BEFORE PERHAPS A SCATTERING OF SHOWERS AND A FEW
RUMBLES BY AFTERNOON.  ANOTHER WEAK PERTURBATION SLITHERS EAST OF
THE SIERRA MADRE OVERNIGHT TUESDAY...SHOWN BY ALL MODELS...WHICH MAY
GIVE ANOTHER THREAT FOR SOMETHING.  CURRENT RAIN CHANCES IN THE
30/40 RANGE FIT THE UNCERTAINTY BILL FOR NOW.

ONE MORE ITEM TO NOT FORGET ABOUT: FOR THE BEACH...PERPENDICULAR
SWELL COURTESY OF THE BIG EASTERN U.S. HIGH FOR THE PAST FEW DAYS
MAY REACH THE COASTLINE AND CREATE RUN-UP AND SOME OVERWASH INTO
TUESDAY. WILL CONTINUE TO MONITOR BEACH CAMS TO SEE IF STATEMENT
NEEDED FOR LATER TODAY INTO TUESDAY.

LONG TERM /WEDNESDAY THROUGH MONDAY/...THE UPPER LOW FINALLY
MOVES WELL NORTH OF TEXAS WEDNESDAY AND BECOMES ABSORB WITHIN A
LARGE SYNOPTIC LOW OVER THE GREAT LAKES/MIDWEST. THE ENERGY FROM
THIS LOW SWINGS EAST DRAGGING A WEAK COLD FRONT SOUTH AND WIMPS
ITS WAY THROUGH THE REGION THURSDAY NIGHT OR EARLY FRIDAY
ACCORDING TO THE LATEST MODEL SUITE AND CONFIRMED BY THE WPC
FORECAST. ANOTHER UPPER LOW TAKES MOVES IN FROM THE WEST COAST AND
STEADILY MOVES THROUGH THE DESERT SOUTHWEST NEXT WEEKEND.

MODEST MOISTURE AND WEAK DISTURBANCES WITHIN A NEARLY ZONAL FLOW TO
ALLOW FOR THE OCCASIONAL DAILY CROP OF SHOWERS OR THUNDERSTORMS TO
DEVELOP MAINLY OVER THE SIERRA MADRE AND DRIFT EASTWARD WITH THE
GENERAL WESTERLY FLOW. CAN NOT RULE OUT ISOLATED HOME GROWN
CONVECTION EACH AFTERNOON WITH ANY SEA BREEZE BOUNDARY OR OTHER
BOUNDARIES FROM PREVIOUS CONVECTION. THE WEAK SURFACE BOUNDARY
THURSDAY NIGHT OR EARLY FRIDAY MAY ACT AS DECENT LIFTING MECHANISM
BUT MODELS ARE NOT IN GOOD AGREEMENT WITH POPS AND STRENGTH OF THE
FORCING. IN A NUTSHELL...THERE IS NO ONE PARTICULAR DAY OR ELEMENT
SEEN TO PROVIDE THE REGION A MORE DEFINITE CHANCE OF RAIN. THE 20 TO
40 PERCENT EACH DAY OR EVENING THAT HAS BEEN IN THE FORECAST REMAINS
IN TACT UNTIL THERE IS A MORE DEFINITE TREND SEEN BY THE MODELS.

GFS AND ECMWF TEMPERATURES GUIDANCE ARE IN GOOD CONSISTENCY AND
SHOW NO VARIATION BETWEEN HIGHS AND LOWS. SEASONAL TEMPERATURES
ARE IN ORDER AND LITTLE CHANGE TO THE EARLIER FORECAST WAS MADE.

MARINE.../TONIGHT THROUGH TUESDAY NIGHT/ THE "BACKGROUND" OF THE
FORECAST IS FAIRLY STRAIGHTFORWARD WITH MODERATE WINDS AND
HAZARDOUS SEAS PREVALENT. SEAS WILL REMAIN ON THE HIGH END DUE TO
PRIOR SWELL STILL PROPAGATING WEST FROM THE CENTRAL GULF...WHICH
HAS JUMPED LEVELS TO 8.5 FEET AT BUOY 20 AS OF 1 PM. THE
"FOREGROUND" WILL BE HIGHLY DEPENDENT ON CONVECTION. SHOULD
ANOTHER NORTHEAST MEXICO MCS DEVELOP OVERNIGHT...SOUTHERLY WINDS
WILL CRANK UP AND COULD GUST TO 30-40 KNOTS AND REALLY CRANK THE
CHOP IN TIME FOR ANY EARLY MORNING FISHING EXCURSIONS. FOR THE
GULF...WILL EXTEND THE SMALL CRAFT ADVISORY THROUGH DAYBREAK
TUESDAY AT MINIMUM.

WEDNESDAY THROUGH SUNDAY...MODERATE ONSHORE FLOW AND A LOW TO
MODERATE SEA TO PERSIST THROUGH THE WORK WEEK WITH BROAD RIDGING
DEVELOPS OVER TEXAS. A WEAK FRONT IS FORECAST TO MOVE ACROSS THE
COASTAL WATERS THURSDAY NIGHT OR EARLY FRIDAY WITH ONLY BRIEF
NORTHEAST TO EAST WINDS FRIDAY. A LARGER STORM SYSTEM APPROACHES
FROM THE WEST NEXT WEEKEND WITH SOUTHEAST WINDS AND SEAS
INCREASING.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT TUESDAY FOR GMZ150-155-170-
     175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Apr 18, 3:03 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
403 PM CDT MON APR 18 2016

TXZ248>257-192100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
403 PM CDT MON APR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH
TEXAS AND THE RIO GRANDE VALLEY UNTIL 11 PM CDT TONIGHT. LARGE
HAIL...DAMAGING WINDS...ISOLATED TORNADOES...AND FLASH FLOODING
ARE THE MAIN SEVERE WEATHER THREATS.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH DUE TO LARGE SWELLS FROM THE EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
TUESDAY THROUGH THURSDAY NIGHT...AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ANY OBSERVATIONS OF LARGE HAIL...DAMAGING WINDS...ISOLATED
TORNADOES...AND FLASH FLOODING SHOULD BE REPORTED BY RESIDENTS TO
LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE.

GMZ130-132-135-150-155-170-175-192100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
403 PM CDT MON APR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES OFFSHORE DUE TO
ROUGH SWELLS FROM THE EAST.

STRONG TO SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED WATERSPOUTS...ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SMALL CRAFT ADVISORY FOR THE GULF OF MEXICO WATERS EAST OF
PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES OFFSHORE WILL REMAIN IN
EFFECT UNTIL 7 PM CDT TUESDAY.

ADDITIONAL SMALL CRAFT ADVISORIES ARE LIKELY ALONG THE LOWER TEXAS
COAST WEDNESDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ANY OBSERVATIONS OF LARGE HAIL...DAMAGING WINDS...AND WATERSPOUTS
SHOULD BE REPORTED BY MARINERS TO THE UNITED STATES COAST GUARD
AND THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

TOMASELLI

In the hours before

Special weather statement, Apr 18, 5:20 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
620 PM CDT MON APR 18 2016

TXZ248-190015-
ZAPATA TX-
620 PM CDT MON APR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAPATA COUNTY UNTIL 715
PM CDT...

AT 619 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR LAS PALMAS...OR 9 MILES NORTHWEST OF
ZAPATA...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ZAPATA...BUSTAMANTE...MEDINA...ZAPATA MIDDLE SCHOOL...LAS PALMAS...ZAPATA
COUNTY AIRPORT...ZAPATA HIGH SCHOOL...ZAPATA COUNTY PUBLIC LIBRARY...
FALCON SHORES AND ZAPATA COUNTY FIRE DEPARTMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL TEXAS.

LAT...LON 2708 9943 2713 9907 2686 9907 2688 9933
      2692 9932 2693 9938 2694 9939 2696 9939
      2698 9938 2702 9942 2701 9943 2702 9945
      2704 9944 2706 9945
TIME...MOT...LOC 2319Z 269DEG 10KT 2699 9937

60
Special weather statement, Apr 18, 5:54 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
654 PM CDT MON APR 18 2016

TXZ250-251-253-254-190100-
INLAND WILLACY TX-KENEDY TX-HIDALGO TX-BROOKS TX-
654 PM CDT MON APR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STARR...SOUTHWESTERN
KENEDY...SOUTHERN BROOKS...NORTHEASTERN HIDALGO AND NORTHWESTERN
WILLACY COUNTIES UNTIL 800 PM CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF SAN
RAFAEL RANCH AIRPORT TO 6 MILES SOUTH OF EL COYOTE RANCH AIRPORT TO
6 MILES EAST OF PUERTO RICO. MOVEMENT WAS EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ARMSTRONG...LINN...SAN MANUEL...RACHAL...RUDOLPH...YTURRIA...PUERTO RICO...
EL COYOTE RANCH AIRPORT...NORIAS AND ARMSTRONG RANCH AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
DEEP SOUTH TEXAS.

LAT...LON 2675 9773 2653 9774 2658 9840 2664 9839
      2678 9832 2678 9839 2690 9842 2696 9774
TIME...MOT...LOC 2353Z 269DEG 22KT 2684 9833 2676 9821 2667 9824

60
Special weather statement, Apr 18, 6:28 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
728 PM CDT MON APR 18 2016

TXZ252-190100-
STARR TX-
728 PM CDT MON APR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STARR COUNTY UNTIL
800 PM CDT...

AT 727 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST
OF RIO GRANDE CITY MUNICIPAL AIRPORT TO NEAR LAS LOMAS TO NEAR RIO
GRANDE CITY. MOVEMENT WAS EAST SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RIO GRANDE CITY...GARCIASVILLE...LA GRULLA...GRULLA MIDDLE SCHOOL...LA
PUERTA...SANTA CRUZ...STARR COUNTY MEMORIAL HOSPITAL...ALTO BONITO...LAS
LOMAS AND STARR COUNTY SHERIFFS OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
DEEP SOUTH TEXAS.

LAT...LON 2626 9868 2627 9872 2628 9870 2629 9871
      2630 9875 2631 9875 2631 9874 2633 9875
      2632 9878 2633 9879 2637 9880 2636 9884
      2636 9888 2641 9883 2653 9874 2626 9859
      2625 9862 2626 9862 2624 9864 2624 9867
TIME...MOT...LOC 0027Z 289DEG 12KT 2649 9874 2640 9877 2633 9883

60
Special weather statement, Apr 18, 6:43 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
743 PM CDT MON APR 18 2016

TXZ251-253-254-190130-
INLAND WILLACY TX-KENEDY TX-HIDALGO TX-
743 PM CDT MON APR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY...
NORTHEASTERN HIDALGO...WESTERN WILLACY AND NORTHWESTERN CAMERON
COUNTIES UNTIL 830 PM CDT...

AT 743 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARGILL ELEMENTARY...OR NEAR HARGILL...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAYMONDVILLE...LYFORD...LASARA...SAN MANUEL...FAYSVILLE...LINN...HARGILL...
SEBASTIAN...SAN PERLITA AND RAYMONDVILLE FIRE STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL TEXAS.

LAT...LON 2654 9753 2634 9779 2635 9786 2630 9786
      2647 9830 2673 9799
TIME...MOT...LOC 0043Z 300DEG 23KT 2651 9800

CASTILLO
Special weather statement, Apr 18, 7:18 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
818 PM CDT MON APR 18 2016

TXZ255>257-190215-
COASTAL WILLACY TX-INLAND CAMERON TX-COASTAL CAMERON TX-
818 PM CDT MON APR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLACY AND EASTERN
CAMERON COUNTIES UNTIL 915 PM CDT...

AT 817 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOLLY BEACH TO NEAR
THE U.S. COAST GUARD STATION IN CAMERON COUNTY. MOVEMENT WAS NORTH
AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTH PADRE ISLAND...ARROYO CITY...BROWNSVILLE...PHARR CENTRAL FIRE
STATION...PORT ISABEL LIGHTHOUSE...GARRIA ELEMENTARY SCHOOL...U.S. COAST
GUARD STATION...SOUTH PADRE ISLAND CONVENTION CENTER...PORT ISABEL HIGH
SCHOOL AND BEACH ACCESS FIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
DEEP SOUTH TEXAS.

LAT...LON 2595 9715 2595 9740 2646 9748 2645 9737
      2642 9745 2641 9745 2644 9738 2640 9742
      2639 9741 2644 9736 2639 9737 2639 9734
      2635 9738 2645 9723 2636 9733 2644 9723
      2636 9731 2641 9722 2607 9714
TIME...MOT...LOC 0117Z 181DEG 14KT 2614 9732 2603 9713

60
Special weather statement, Apr 18, 7:34 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
834 PM CDT MON APR 18 2016

TXZ251-254-256-190215-
INLAND WILLACY TX-COASTAL WILLACY TX-KENEDY TX-
834 PM CDT MON APR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENEDY...NORTHERN
WILLACY AND NORTHEASTERN CAMERON COUNTIES UNTIL 915 PM CDT...

AT 834 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PORT MANSFIELD AIRPORT...OR NEAR PORT MANSFIELD...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAYMONDVILLE...PORT MANSFIELD...SAN PERLITA...RAYMONDVILLE POLICE
DEPARTMENT...RAYMONDVILLE FIRE STATION...PORT MANSFIELD CHAMBER OF
COMMERCE...PORT MANSFIELD AIRPORT...WILLAMAR...RAYMONDVILLE HIGH SCHOOL
AND REBER MEMORIAL LIBRARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL TEXAS.

LAT...LON 2639 9732 2639 9741 2638 9737 2644 9783
      2669 9768 2663 9744 2666 9745 2666 9744
      2659 9743 2664 9732 2663 9732 2657 9728
      2664 9731 2664 9730 2649 9725
TIME...MOT...LOC 0134Z 283DEG 20KT 2653 9753

CASTILLO

The radar

The Brownsville radar (KBRO), 33 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 high wind, 1 hail, 1 heavy rain, 1 strong wind. Local standard time, as filed.

Hail, Cameron

When
April 18, 7:40 PM CST to 7:50 PM CST
Where
Cameron County, 3.38 mi NE of Port Isabel
Measured
1 in hail
Reported by
Social Media
Coordinates
26.110, -97.169

Several public reports through social media of quarter sized hail on South Padre Island.

Heavy Rain, Cameron

When
April 18, 9:00 PM CST to 10:45 PM CST
Where
Cameron County, 0.7 mi NE of Maudlin Arpt to 1.53 mi SE of Brownsville
Reported by
Law Enforcement
Coordinates
25.978, -97.523

Brownsville Police Department reported water covering roads with cars being stuck in the water along portions of Palm Boulevard, Boca Chica, Alton Gloor, and Expresway 77. CoCoRaHS observers reported rainfall totals of 3 to almost 4 inches.

Thunderstorm Wind, Cameron

When
April 18, 9:09 PM CST to 9:25 PM CST
Where
Cameron County, 1.49 mi NNW of (Hrl)rio Grande Arpt to 0.83 mi SSE of Harlingen
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.251, -97.656

Harlingen Police Department reported power lines down at 809 West Hanson, 1307 North Ann Street, 1506 South G Street, 629 North 13th Street, the intersections of Tyler and L, 25th and Rio Hondo Road, and Grimes and Morgan. The winds also blew some shingles off one apartment complex, and blew off at least one poorly fastened carport on the east side of Harlingen.

Thunderstorm Wind, Cameron

When
April 18, 9:16 PM CST
Where
Cameron County, (Hrl)rio Grande Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
26.230, -97.650

ASOS at the Rio Grande Valley International Airport in Harlingen recorded a peak wind gust of 58 mph.

Thunderstorm Wind, Cameron

When
April 18, 9:26 PM CST to 10:00 PM CST
Where
Cameron County, 1.36 mi WNW of Brownsville to 0.3 mi N of Brownsville
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
25.927, -97.521

Brownsville Police Department reported three electrical poles down along U.S. Highway 281.

High Wind, Cameron

When
April 19, 12:05 AM CST to 12:15 AM CST
Where
Cameron forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

High winds damaged the metal roofs of three units at the Sun Valley Acres Retirement Park on the west side of Harlingen.

High Wind, Cameron

When
April 19, 12:09 AM CST
Where
Cameron forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

ASOS at Rio Grande Valley International Airport in Harlingen reported a wind gust of 60 mph.

Strong Wind, Cameron

When
April 19, 12:35 AM CST to 12:45 AM CST
Where
Cameron forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Off duty NWS employee reported 8 inch diameter tree limb partially blocking the road near the intersection of Jaime J Zapata and Ray David Drive. The nearby ASOS at KBRO reported a gust of 54 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633370, 633276, 633261, 633266, 633282, 633301, 633293, 633309.